Unexpected cyanosis in the surgical patient.

J. S. Lee, P. A. Mendez, H. O. Douglass

Research output: Contribution to journalArticlepeer-review

Abstract

Benzocaine is a commonly used topical anesthetic present in many over-the-counter preparations. The development of methemoglobinemia, associated with the use of benzocaine, is potentially fatal. Methemoglobinemia remains unresponsive to the administration of oxygen alone and, in fact, results in greater tissue hypoxemia than the usual monitoring techniques indicate. We report two cases of benzocaine-induced methemoglobinemia occurring 3 months apart at the same institution. A brief discussion regarding methemoglobin is presented.

Original languageEnglish (US)
Number of pages1
JournalSurgical endoscopy
Volume14
Issue number6
DOIs
StatePublished - Jun 2000
Externally publishedYes

ASJC Scopus subject areas

  • Surgery

Fingerprint

Dive into the research topics of 'Unexpected cyanosis in the surgical patient.'. Together they form a unique fingerprint.

Cite this